Colorado, 2005Debris Flow in Colorado, August 4, 2005
August 4, 2005 · NWS GJT · 1 event in 1 county or zone
Rainfall caused 4 mudslides to cover portions of Highway 133 near Redstone.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall caused 4 mudslides to cover portions of Highway 133 near Redstone.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 4, 1:50 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 4, 1:50 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT THU AUG 4 2005
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
MONSOONAL PLUME CONTINUES TO STREAM OVER THE FORECAST AREA...EXCEPT
FOR THE EXTREME NORTHWEST PORTION OF OUR FORECAST AREA WHERE DRIER
AIR IS ENCROACHING SOUTHWARD. HEALTHY STORMS HAVE FIRED OVER THE
HIGHER TERRAIN BUT THERE IS ENOUGH SOUTH TO SOUTHWEST FLOW TO
PREVENT STORMS FROM STALLING OVER ONE SPOT. IN ADDITION...VALLEY
SURFACE DEW POINTS ARE RANGING FROM THE MID 40S TO LOWER 50S...TOO
LOW FOR SCATTERED AREAS OF HEAVY RAIN. WITH THE ISOLATED HEAVY
RAINERS WITH STORM MOVEMENT...DO NOT FEEL THAT A FLASH FLOOD WATCH
WILL BE WARRANTED. BUT SMALL STREAM AND URBAN FLOODING CONDITIONS
MAY STILL OCCUR WITH THE HEAVIEST SHOWERS.
DEFORMATION AXIS...THAT IS CURRENTLY POSITIONED FROM WEST CENTRAL
UTAH TO NORTHEAST UTAH...WILL SLOWLY SHIFT SOUTHWARD AND BECOME MORE
ORIENTED WEST TO EAST BY FRIDAY AFTERNOON. THE DEFORMATION AXIS
SEPARATES THE DRIER AIR ALOFT THAT WILL BE SPREADING SOUTHWARD AND
THE SUBTROPICAL AIR MASS OVER THE SRN HALF OF THE FORECAST AREA.
WITH HIGH PRESSURE REDEVELOPING OVER THE GREAT BASIN...THIS WILL
EFFECTIVELY SHUT OFF THE SUBTROPICAL MOISTURE FEED INTO THE SERN
UTAH AND SWRN COLORADO DURING THE NEXT 48 HOURS. THE NET RESULT
WILL BE LESS STORMS ON FRIDAY AFTERNOON AND EVENING AND THIS
DECREASING CONVECTIVE ACTIVITY WILL CONTINUE INTO SATURDAY.
ANOTHER ROUND OF DEEP CONVECTION WITH ISOLATED HEAVY RAINERS CAN BE
EXPECTED FOR SWRN COLORADO ON FRIDAY. BUT ACROSS THE NORTHERN 1/3RD
OF OUR FORECAST AREA...AFTERNOON CONVECTION WILL BE FIGHTING THE
SUBSIDENCE INVERSION AND WARMING TEMPERATURES ALOFT. BY
SATURDAY...DRIER AIR WILL SWEEPS ACROSS THE ENTIRE FORECAST EXCEPT
FOR THE EXTREME SERN PORTION OF SAN JUAN MOUNTAINS NEAR PAGOSA
SPRINGS. CONVECTION POTENTIAL WILL BE REDUCED...ONLY ISOLATED SHORT
LIVED STORMS EXPECTED OVER THE NRN 2/3RDS OF THE FORECAST
AREA...WITH SCATTERED STORMS FOR THE FAR SRN ZONES BUT HEAVY RAINERS
NO LONGER EXPECTED. THE ETA MOS GUIDANCE SHOW THIS TREND MUCH
BETTER THAN THE GFS MOS.
.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...AS ADVERTISED THE
UPPER HIGH CENTER OVER THE GREAT BASIN THIS WEEKEND SHOULD KEEP A
DRIER NORTHERLY FLOW ACROSS MOST OF THE FORECAST AREA. KEPT A SLIGHT
CHANCE/CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE SOUTH
SAT NITE-SUN WITH THE NORTH DRY. SHOULD ALSO SEE TEMPS WARM WITH LESS
CLOUDS AND DRIER AIR SUNDAY.
BY MONDAY THE GFS SHOWS THE HIGH CENTER SHIFTING EASTWARD WITH
MONSOONAL FETCH BECOMING REESTABLISHED BY TUESDAY...THUS INCREASE IN
POPS. MOISTURE WILL MOVE INTO THE GREAT BASIN AT FIRST...THEN BEND
EASTWARD INTO ERN UT/WRN CO TOWARD WED AND THU. CHANCE OF
SHOWERS/TSTMS AND CLOUDS TREND UPWARDS TOWARDS MIDWEEK.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
&&
PF/MC
Hazardous weather outlook, Aug 4, 4:45 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU AUG 4 2005
COZ001>014-017>023-UTZ022>025-027>029-051145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU AUG 4 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER
MUCH OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND
EVENING. A FEW OF THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO
NEAR 50 MPH...FREQUENT LIGHTNING AND HEAVY RAIN. RAPID RUNOFF FROM
THE HEAVY RAIN PRODUCING THUNDERSTORMS COULD LEAD TO LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN AREAS WHICH HAVE RECEIVED HEAVY
RAIN THE PAST FEW DAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING THROUGH FRIDAY. FREQUENT LIGHTNING AND HEAVY RAIN MAY OCCUR
WITH THESE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS
OR RAINFALL RATES OF AN INCH AN HOUR OR GREATER.
JDC
Debris Flow, Gore and Elk Mountains/Central Mountain Valleys
- When
- August 4, 4:00 PM MST to 5:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat and Damaging Winds in Missouri, August 4, 20051 death · $1,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 4 to 6, 2005$530,000 · 1.5 in hail · 17 events
- Damaging Wind in Arizona, August 4, 2005$50,000 · 52 kt wind · 1 event
- Flash Flooding in California, August 4, 2005$35,000 · 2 events
- Damaging Winds and Lightning Strike in Oklahoma, August 4, 2005$25,000 · 57 kt wind · 4 events
- Damaging Wind in California, August 4, 2005$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, August 4, 2005$19,000 · 1 in hail · 5 events
- Damaging Wind in Texas, August 4, 20051 injured · $15,000 · 55 kt wind · 1 event
- Damaging Winds in Wisconsin, August 4, 2005$20,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Kansas, August 4, 2005$20,000 · 1 in hail · 3 events
- Damaging Wind in Arizona, August 4, 2005$20,000 · 60 kt wind · 1 event
- Lightning Strike in New Hampshire, August 4, 2005$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471562.